Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 140, NWS Huntsville, AL

July 5, 2012Cullman County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 5, 2012, 5:29 PM CDT for Cullman County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2012, 5:29 PM CDT (22:29 UTC)
Expired
Jul 5, 2012, 5:56 PM CDT
In force
27 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 97 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1129 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WUUS54 KHUN 052229
SVRHUN
ALC043-052315-
/O.NEW.KHUN.SV.W.0140.120705T2229Z-120705T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
529 PM CDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 615 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  GARDEN CITY...AND MOVING WEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WALTER...
  GARDEN CITY...
  HANCEVILLE...

LAT...LON 3399 8690 3419 8677 3412 8660 3410 8665
      3408 8666 3408 8669 3405 8668 3405 8670
      3404 8670 3399 8675 3397 8676 3396 8678
TIME...MOT...LOC 2228Z 104DEG 6KT 3403 8667

$$

CCC
1 follow-up statement
288 
WWUS54 KHUN 052256
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
556 PM CDT THU JUL 5 2012

ALC043-052306-
/O.CAN.KHUN.SV.W.0140.000000T0000Z-120705T2315Z/
CULLMAN AL-
556 PM CDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CULLMAN COUNTY IS
CANCELED...

WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY. THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED.

GUSTY WINDS AND FREQUENT LIGHTNING ARE STILL POSSIBLE FROM THIS 
THUNDERSTORM. STAY INDOORS UNTIL THE STORM HAS PASSED.

LAT...LON 3399 8690 3419 8677 3412 8660 3410 8665
      3408 8666 3408 8669 3405 8668 3405 8670
      3404 8670 3399 8675 3397 8676 3396 8678
TIME...MOT...LOC 2256Z 104DEG 6KT 3404 8672

$$

CCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:41 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 5, 2:41 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
241 PM CDT THU JUL 5 2012

.DISCUSSION...
SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH LATER THIS EVENING.
HOWEVER...ISOLATED TO SCATTERED STORMS WILL STILL BE POSSIBLE
THROUGH 8 OR 9 PM. MOST OF THIS ACTIVITY WILL SHIFT SOUTH OF THE
TENNESSEE RIVER AND REMAIN NEAR AND EAST OF INTERSTATE 65. SOME OF
THESE STORMS COULD CONTINUE TO BE SEVERE AND PRODUCE WIND GUSTS 60 TO
80 MPH...GIVEN STRONG FORECAST WINDEX VALUES. EXPECT SOME PATCHY
LIGHT FOG TO DEVELOP IN AREAS THAT RECEIVE HEAVIER RAINFALL...BUT
WILL LEAVE OUT OF GRIDS DUE TO LIMITED COVERAGE OF CONVECTION THAT
IS EXPECTED.

MODELS ARE IN GOOD AGREEMENT THAT SEVERAL WEAK BOUNDARIES WILL PUSH
SOUTHEAST THROUGH NORTHWESTERLY FLOW AND ACROSS THE TENNESSEE VALLEY
AND NORTHERN ALABAMA THROUGH SATURDAY. RIGHT NOW THE BETTER CHANCE
OF SHOWERS AND STORMS AFTER TONIGHT APPEARS TO BE FRIDAY INTO FRIDAY
EVENING. RIGHT NOW...WE THINK THIS WILL KEEP HIGH TEMPERATURES A
LITTLE COOLER...IN THE MID TO UPPER 90S. THIS SHOULD KEEP A HEAT
ADVISORY A BAY ON FRIDAY...BUT THIS WILL NEED TO BE MONITORED CLOSELY
IN CASE LESS CONVECTION OCCURS.

CONVECTION SHOULD BE A LITTLE LESS WIDESPREAD ON SATURDAY...AND AS A
RESULT TEMPERATURES COULD AGAIN CLIMB TO 100 DEGREES WEST OF A
HUNTSVILLE TO CULLMAN LINE. A HEAT ADVISORY LOOKS VERY POSSIBLE.
HOWEVER ISOLATED TO WIDELY SCATTERED CONVECTION COULD GIVE SOME
LOCALIZED RELIEF.  SEVERE MICROBUST POTENTIAL WILL REMAIN IN PLACE
WITH ANY CONVECTION FRIDAY AND SATURDAY AFTERNOON/EVENING...ALONG
WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

THE REAL BREAK TO THE HEAT LOOKS LIKE IT WILL COME EARLY NEXT
WEEK...AS A STRONGER FRONTAL BOUNDARY APPROACHES THE TENNESSEE
VALLEY. STRONGER SHEAR AND FORCING WITH THIS FRONT...SHOULD CAUSE
MORE WIDESPREAD SHOWER AND STORM ACTIVITY TO DEVELOP. THIS ACTIVITY
SHOULD CONTINUE THROUGH THE END OF THE WEEK...AS THE FRONTAL BOUNDARY
STALLS SOMEWHERE BETWEEN NASHVILLE AND CENTRAL AL. DUE TO CLOUD
COVER...CONVECTION...AND FRONTAL BOUNDARY INFLUENCES...HIGHS SHOULD
DROP TO NEAR NORMAL LEVELS AS A RESULT WITH HIGHS IN THE UPPER 80S
TO LOWER 90S AND LOWS IN THE UPPER 60S. FINALLY...A TRUE A BREAK IN
SIGHT FROM THE HEAT.

KTW

&&

.AVIATION...
/ISSUED 1241 PM CDT THU JUL 5 2012/
FOR 18Z TAFS...
STRONG DAYTIME HEATING HAS RESULTED IN THE DEVELOPMENT OF CUMULUS
TYPE CLOUDS ACROSS THE REGION. AN UPPER LEVEL DISTURBANCE APPROACHING
THE REGION FROM THE NNE WILL BRING A RISK OF MORE CONVECTION LATER
THIS AFTERNOON AND EVENING...MAINLY EAST OF I-65. MICROBURST OUTFLOW
WINDS ARE THE PRIMARY RISK POISED BY THE STRONGER STORMS... WITH
MARGINALLY SEVERE HAIL POSSIBLE TOO. STORM COVERAGE/INTENSITY SHOULD
WIND DOWN DURING THE LATER EVENING. MVFR FOG/MIST IS POSSIBLE TOWARD
DAYBREAK FRI AM AT EITHER TERMINAL...ESPECIALLY IF THEY RECEIVE
RAINFALL THIS EVENING.

RSB

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  98  72  98  74 /  30  30  20  30  20
SHOALS        74  97  71 100  73 /  20  30  20  30  20
VINEMONT      73  93  70  96  72 /  30  30  20  30  20
FAYETTEVILLE  72  96  71  99  72 /  20  30  20  30  20
ALBERTVILLE   72  96  70  95  70 /  40  30  20  30  20
FORT PAYNE    73  95  68  96  70 /  40  30  20  30  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     ALZ001>007.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     TNZ076-096.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 5, 12:37 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1237 PM CDT THU JUL 5 2012

ALZ001>010-016-TNZ076-096-097-060300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1237 PM CDT THU JUL 5 2012

.DAY ONE...TODAY AND TONIGHT...

ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE TENNESSEE VALLEY
THIS AFTERNOON. THEREFORE...A HEAT ADVISORY IS IN EFFECT FOR
NORTHWEST ALABAMA...PORTIONS OF NORTH CENTRAL ALABAMA...AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE THROUGH 7 PM. FOR MORE INFORMATION...PLEASE
REFER TO THE HEAT ADVISORY PRODUCT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...ESPECIALLY EAST OF I-65. A FEW STORMS MAY BECOME
STRONG TO SEVERE...PRODUCING DAMAGING WIND GUSTS OVER 60
MPH...MARGINALLY SEVERE HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
SUNDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY
BE STRONG TO SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT LIGHTNING.

AN APPROACHING COLD FRONT WILL INCREASE THE CHANCES FOR MORE
WIDESPREAD COVERAGE OF THUNDERSTORMS ON MONDAY THROUGH WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND EVENING. PLEASE FORWARD ANY REPORTS OF
DAMAGE OR HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE OFFICE IN
HUNTSVILLE...OR YOUR LOCAL EMERGENCY MANAGEMENT AGENCY.

RSB/KTW

In the hours before

Special weather statement, Jul 5, 4:15 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 PM CDT THU JUL 5 2012

ALZ006-007-052145-
MADISON-MORGAN-
415 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND EASTERN
MORGAN COUNTIES UNTIL 445 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARLEY...OR NEAR REDSTONE ARSENAL...MOVING
SOUTHWEST AT 5 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FARLEY.
  WHITESBURG.
  LACEYS SPRING...TRIANA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3455 8681 3455 8679 3460 8679 3476 8664
      3467 8645 3452 8654 3454 8655 3448 8656
      3444 8659
TIME...MOT...LOC 2115Z 031DEG 6KT 3464 8660

SS
Local storm report, Jul 5, 4:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
447 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             4 SE HUNTSVILLE         34.67N 86.57W
07/05/2012  E1.00 INCH       MADISON            AL   TRAINED SPOTTER

            QUARTER SIZE HAIL WAS REPORTED AT THE INTERSECTION OF
            MARTIN ROAD AND MEMORIAL PARKWAY

&&

KWEBER
Local storm report, Jul 5, 4:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             4 SE HUNTSVILLE         34.67N 86.57W
07/05/2012  E0.25 INCH       MADISON            AL   TRAINED SPOTTER

            PEA SIZE HAIL WAS REPORTED.

0437 PM     HAIL             2 E HUNTSVILLE          34.71N 86.59W
07/05/2012  E0.50 INCH       MADISON            AL   TRAINED SPOTTER

            DIME SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF
            DRAKE AVENUE AND MEMORIAL PARKWAY

&&

KWEBER
Special weather statement, Jul 5, 5:01 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
501 PM CDT THU JUL 5 2012

ALZ016-052230-
CULLMAN-
501 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 530 PM
CDT...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BAILEYTON...OR 8 MILES SOUTHWEST OF ARAB...
MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOLLY POND.
  WALTER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3408 8676 3431 8674 3431 8655 3429 8646
      3425 8645 3425 8649 3424 8652 3423 8652
      3421 8654 3418 8655 3411 8660 3412 8662
      3408 8666
TIME...MOT...LOC 2201Z 013DEG 12KT 3422 8657

CCC
Local storm report, Jul 5, 5:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
521 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             6 SSE REDSTONE ARSENAL  34.60N 86.63W
07/05/2012  E0.75 INCH       MADISON            AL   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL WAS REPORTED.

&&

KWEBER
Local storm report, Jul 5, 5:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
528 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     3 ESE HUNTSVILLE        34.68N 86.58W
07/05/2012                   MADISON            AL   TRAINED SPOTTER

            LARGE TREE BRANCHES REPORTED DOWN NEAR THE CORNER OF GOLF
            ROAD AND MEMORIAL PARKWAY

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:24 PM CDTSpecial Weather StatementHUNLauderdale36 min
Jul 5, 2:44 PM CDTSpecial Weather StatementHUNDeKalb31 min
Jul 5, 2:59 PM CDTSpecial Weather StatementHUNLauderdale31 min
Jul 5, 3:02 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale28 min
Jul 5, 3:28 PM CDTSpecial Weather StatementHUNColbert32 min
Jul 5, 3:40 PM CDTSpecial Weather StatementHUNMadison35 min
Jul 5, 4:12 PM CDTSpecial Weather StatementHUNCullman48 min
Jul 5, 4:15 PM CDTSpecial Weather StatementHUNMadison30 min
Jul 5, 4:22 PM CDTSevere Thunderstorm WarningHUNMadison, Morgan38 min
Jul 5, 5:01 PM CDTSpecial Weather StatementHUNBlount29 min
Jul 5, 5:09 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison51 min
Jul 5, 6:00 PM CDTSpecial Weather StatementHUNMadison30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.